Friday, December 11, 2009

Dear Son Medical Update~Methadone Withdrawal

Dear Son has been extremely fussy since he's been home. I had been concerned that he was in a lot of pain since he had been crying out at times, all of which had been getting worse. Dear Son rarely cries and the crying had become so intense at times, that I thought he might need to go to the ER immediately.
During the first week home, I asked what the pain was from and the doc told me that he shouldn't be having any pain. I had assumed it was his lungs and had continued the breathing treatments and chest pt as well as changing positions from his bed to the recliner in the living room. Most of the time, he'd sit upright in the recliner and could not tolerate leaning back at all. This was problematic because he'd been having problems with his left foot swelling quite a bit. Both arches swell however the left one was cold and it was swollen on the foot and the ankle, sometimes to twice it's size. I had thought perhaps that his foot got twisted getting him into Dad's SUV, since when he lifts Dear Son into the vehicle, he has to drag his feet since Dear Son can't weight bear at all. It's like lifting a living doll; he just can't help you.
Further conversations with the doc about the foot indicated that I should just elevate the leg/foot and keep it warm. I was keeping it warm but it had been problematic elevating it since he couldn't breathe as well, and that had to take priority. I did know to keep it elevated but it was harder to implement with the respiratory issues.
Over the weekend, things got progressively worse. He was crying out a lot more and screaming out at times. He was not sleeping. I was up Sunday night and he cried for some six hours. He never, ever cries like that. At one point, he was just bawling. I can't remember him doing that. I tried everything I could think of to console him. I tried sitting him up, giving him his meds, changing positions, singing to him, holding him and nothing worked.
I paged the doc a few times and asked if I should take him to the ER and he said that he'd check him out. We saw the pulmonary doc on Tuesday and she said she didn't think the pain would be from his lungs. He was moaning during her appointment and then was just crying unconsolably in the car and cried at home some more. I was up most of the night with him again.
I paged Ped Neuro Doc when I got home and said that he was having some severe pain. I told him I thought the pain could be coming from several different areas but I wasn't sure. I thought it could be seizures, too small g-tube *, the left foot, the lungs, hunger or possibly Methadone. It was a long shot however when Dear Son was in the ICU, they gave him some Methadone after they extubated him and he was only on it 1.5 weeks. I know that typically when Ped Neuro Doc makes changes to a controlled substance, he weans Dear Son for a period of weeks and asked if that might be a factor. I remembered the ICU nurses were in a hurry to get him off of the Methadone since he was on a small dose of 1/2 mg every twelve hours and I wondered if that was too soon. He agreed to see Dear Son and we arranged for that on Wednesday however there was a big snowstorm here so we had to see him yesterday.
Yesterday, we saw Ped Neuro Doc. He had some conversations with ICU and how they wean the Methadone. He thought it was Methadone withdrawal and gave him a prescription for Methadone weaning him off over a few weeks time. By that time, I thought perhaps the pain might be seizure related since the night before Dear Son had some hand movements that I thought might be seizures and the pain/crying stopped with the VNS and also coincided with the seizures on our last EEG. He had them for six seconds of every minute and that seemed to be similar to what I was seeing with the hand movement however it was not 100% consistent so I just didn't know. Ped Neuro Doc felt pretty comfortable that it was Methadone withdrawal so we are trying that for a few days. He's a pretty smart man. If that doesn't help, then he'll admit him for a one or two day EEG.
We left the hospital around five or so and Dear Son's seizure meds were due. I thought we'd be home around six so it wouldn't be a big issue however we had trouble getting the Methadone prescription filled. The first Walgreen's pharmacy said they didn't carry it and to try a 24 hour Walgreen's. The second Walgreen's pharmacy took a while. The pharmacist said he checked 40 stores for us and none of them had the Methadone. He finally found one but it was a half hour south from where we were located. The third Walgreen's had the Methadone however he wanted to know what the reason for the Methadone was-I explained Dear Son's situation. Had I known it was that difficult to get, I would have had it filled at the hospital pharmacy.
We got home around 8:20 p.m. or so. I gave Dear Son the Methadone and seizure meds and put him to bed a while later. He slept until 2:30 a.m. and then began crying some more. I finally got him out of bed and into the recliner where he stayed until 7 a.m. He cried on and off the rest of the time. I put him back in bed this morning and he's cried on and off on an hourly basis. I am hoping things improve soon.
I went on the internet last night to view some of the symptoms. Some of the Methadone withdrawal symptoms that Dear Son experienced were: dilated pupils (I forgot to tell the doc that~at times it looked liked Dear Son had bug eyes and his eyes were going to pop out of his head.), excessive perspiration (forgot to tell him that too), tremors (this might have been those hand movements I saw), elevated blood pressure (his blood pressure was high at the pulmonary doc visit and they re-took it and it was slightly lower but still high for Dear Son), diarrhea and the mental symptoms that I thought Dear Son had were prolonged insomnia and agitation. I also learned that Methadone is a cheaper drug (around $120) and some hospitals give that instead of the more expensive drugs like Vicodan and Fentanyl and a few others some of which are over $500. It is also one of the most addictive drugs. Yikes!
At this point, I just feel bad for Dear Son. I hope things get better soon. He had two doses already, one last night and one this morning. Dad changed the g-tube today; I had been having problems getting the right size delivered from the home care company. I am hoping we can return to a full night's sleep soon.
Note: Dear Son is eighteen years old and suffers from intractable seizures, dystonia and severe mental retardation as a result of a random mutation of the ARX gene. He has a progressive neurological disease. In November, he was intubated after respiratory failure from the swine flu and a viral pneumonia. He continues to recover.

7 comments:

Claire said...

I am sorry for your son's discomfort these days (and your lack of sleep). You are smart to be checking out the methadone connection. It has been my experience that some children (my daughter very specifically) get more easily addicted to drugs than other kids and quite often the hospital people think a small dose of whatever isn't worth worrying about. My daughter actually almost died, in hospital, from a withdrawal reaction to a minuscule amount of clonidine. We have never taken it off since. Mind you, you need to get him off methadone, but there certainly isn't any rush especially if it makes him comfortable. Good on you...hope it works for D.S.

Anne said...

I am also sorry to hear that DS is in pain.
It is a difficult thing to witness I know.
It sounds like the advice of his doctor may work and I hope that tonight is a more comfortable night.

Canucker said...

Joe was having pain issues due to osteoarthritis in the last five years of his life and ended up on Fentanyl patches. It didn't solve the underlying cause of the problem, but did let him live pain free (for the most part).

That was one benefit of switching over to comfort care - the doctors are more able to prescribe pain relief. With the lung issues our children have, many of the drugs can compromise breathing and the doctors are reluctant to go that route.

I'd discuss the situation with PedNeuro and perhaps he could try a trial of Fentanyl to see if it relieves DS's discomfort.

Hang in there!
Canucker

Jaymie G said...

I can't imagine how you are handling all of this. Still praying for all three of you - for your strength, peace and comfort.

Anonymous said...

My heart is just broken for you and for Dear Son. I hope that he is calmed, not feeling any pain and that you are both sleeping well.

Kathleen

MFA Mama said...

That sounds horrible! Poor Dear Son! I hope that the Methadone soothes him and he is able to rest and feel more comfortable. And poor you, I know it's terribly hard to see them in pain :(

Lois Grebowski said...

I hope he's feeling better today. And I doubly hope for a good night's sleep for you. You need it.

Related Posts Plugin for WordPress, Blogger...

Blog Archive